Abstract 14336: Rockstar Heart
A 67 year-old woman with hypertension and hyperlipidemia presented with six months of exertional dyspnea, orthopnea, and leg swelling. She denied chest pain or syncope and had not used illicit drugs in the past decade. She had an elevated JVP, bilateral rales, and lower extremity edema. TTE revealed severe biventricular systolic dysfunction without significant valvular disease. Recurrent episodes of SVT’s responded to IV adenosine. On the second hospital day, she developed anterior ST-elevations, and coronary angiography revealed a 50% mid-LAD stenosis without flow limitation. Our differential diagnosis for new biventricular systolic dysfunction included ischemia, viral myocarditis, hypertension, tachycardia, and stress cardiomyopathy. Upon further questioning, the patient revealed that she had been drinking four 16-ounce RockstarTM energy drinks (160mg caffeine/drink) daily for the prior six months, which corresponded to the onset of her symptoms. Excessive consumption of energy drinks may produce a reversible cardiomyopathy due to direct myocardial toxicity or caffeine-induced tachycardia. TTE two days after discharge revealed complete normalization of systolic function. The temporal relationship of our patient’s cardiomyopathy with excessive energy drink ingestion and rapid resolution after cessation strongly support the diagnosis of energy drink-related cardiomyopathy.
Energy drinks represent an emerging public health concern because of their high levels of caffeine and aggressive marketing to adolescents and young adults. In 2011, there were 20,783 emergency room visits after consumption of energy drinks, including cases of atrial fibrillation, hypertensive urgency, and sudden cardiac death. Two cases of reversible cardiomyopathy have been previously described. This case illustrates a relatively common presentation of acute heart failure due to an unusual cause, but one with significant public health consequences. Given the soaring demand for energy drinks, the incidence of reversible cardiomyopathy due to this novel cause is likely to increase in the coming years. A careful history of energy drink use should be obtained among patients of all ages presenting with new-onset heart failure or tachyarrhythmias.
- Supraventricular tachycardia
- Shock, cardiogenic
- Muscle, cardiac - see Myocardium
- © 2013 by American Heart Association, Inc.